Triple antibiotic ointment is a staple that many of us keep in the medicine cabinet. It’s the first thing you may reach for when you have a cut, scrape, or burn. But what happens if your cat happens to eat some of the triple antibiotic ointment?
Has your cat eaten triple antibiotic ointment? Are you worried that the triple antibiotic ointment will make your cat sick? If so, you’ve come to the right place. We understand it can be scary when your cat eats something like this.
We’ve gathered information about triple antibiotic ointment and whether it can make a cat sick. Let’s get started!
What is Triple Antibiotic Ointment?
Triple antibiotic ointment is a medication used to treat minor skin infections due to small cuts, scrapes, or burns. The ointment is available without a prescription. The ointment contains neomycin, bacitracin, and polymyxin. These are antibiotics that work to stop the growth of bacteria.
This medication is only for use on the skin; it’s not meant to be ingested.
While this medication is considered safe for humans (when used as directed), what about cats? What happens if a cat eats triple antibiotic ointment?
Triple Antibiotic Ointment & Cats
Triple antibiotic ointment is sometimes used to treat minor skin infections in cats. The ointment should only be applied to the skin and not eaten.
However, in some cats, the ointment can cause skin irritation or an allergic reaction. And if the cat eats a large amount of the medication, it can cause digestive upset.
If your cat licks a small amount of the medication, chances are she will be OK. However, if she’s eaten a larger amount, the triple antibiotic ointment could make her sick.
Symptoms of Tripe Antibiotic Ointment Ingestion in Cats
You may notice these symptoms if your cat has eaten triple antibiotic ointment:
- Lack of appetite
- Shortness of breath
- Symptoms of an allergic reaction
If you notice these or other symptoms in your cat, call the vet immediately. This is an emergency.
Treatment of Triple Antibiotic Ointment Ingestion in Cats
Treatment depends on your cat’s symptoms. For instance, if your cat is showing signs of an allergic reaction and is having trouble breathing, the vet may treat your cat with prednisone or another corticosteroid to reduce her symptoms.
If your cat has digestive tract issues, the vet will treat these with medications to stop diarrhea and vomiting. They may also give your fur baby an IV for fluids and to administer medications.
In some cases, if your cat’s symptoms are severe, she may need to be hospitalized for a time until she’s in stable condition.
The prognosis is best for cats who receive prompt medical treatment after ingesting triple antibiotic ointment. In the future, it’s best to keep this and other medications out of your cat’s reach. You’ll both be happier for it!